At the ACR’s recent State-of-the-Art Clinical Symposium held in Chicago in May, Kristin Highland, MD, a critical care/pulmonologist and rheumatologist, reported on antirheumatic agents and their pulmonary toxicity, using data from Pneumotox Online, a website and mobile application used to assist in the diagnosis of drug-induced respiratory disease.1,2
Also by this Author
Of note, Dr. Highland singled out methotrexate (MTX) as an agent known for causing pulmonary toxicity. Potential risk factors for developing MTX-induced pulmonary toxicity include existing lung disease, diabetes, age, renal disease and prior use of disease-modifying antirheumatic drugs (DMARDs). Common presentations of this toxicity include dyspnea, non-productive cough and fever. MTX-induced pulmonary toxicity usually occurs within one year of beginning treatment. Chest radiographs show diffuse interstitial infiltrates and patchy infiltrates. A restrictive ventilatory defect is also usually seen.3
Meta-analyses have not shown an increased risk of other pulmonary events or death due to MTX. MTX rhinitis may develop in treated patients and may progress to respiratory failure. MTX should be stopped, and patients appropriately managed.